This research examined instances of a condition called sudden sensorineural hearing loss SSHL in patients taking Viagra and similar drugs for erectile dysfunction called PDE-5 inhibitors. The study found 47 cases of hearing loss associated with taking this class of drug. Two-thirds of these cases occurred within 24 hours of taking the drug.
All drugs need continuous monitoring and reporting of potential side effects. This report is valuable in drawing attention to a possible and serious side effect of sildenafil the active ingredient in Viagra and other PDE-5 inhibitors. Further research is needed to establish how common or rare this side effect might be. Men who are concerned that they have had side effects from sildenafil and other PDR-5 inhibitors tadlafil and vardenafil should see their doctors.
Where did the story come from? No external funding is reported. The study was published in the peer-reviewed journal The Laryngoscope. Both papers helpfully included comments from the MHRA, which pointed out that reports of an adverse event to a drug do not prove cause and effect. What kind of research was this? The researchers say there is a growing body of evidence that Viagra and other similar drugs in the same class PDE-5 inhibitors are associated with certain side effects.
One of the effects reported recently is hearing loss, but few studies have investigated this link. The aim of this study was to review the current literature on the subject; to assess the number of suspected cases, and propose possible reasons for why these drugs may be having this effect. This research involved a survey of drug regulation and safety agencies called pharmacovigilance agencies in Europe, North and South America, East Asia and Australasia, for cases of sudden sensorineural hearing loss SSHL in men and a few women taking PDE-5 phosphodiesterase-5 inhibitors.
An analysis of the cases that were reported on was then carried out. They say that recently there have been both case reports and studies suggesting that PDE-5 inhibitor use is associated with sudden sensorineural hearing loss, a rare and emergency condition where there is damage to the inner ear structures. SSHL leaves up to one-third of those affected with permanent hearing impairment.
The condition has various causes, including infections, head trauma or the use of certain medications. Drugs that damage the inner ear are known as ototoxic drugs. There are a few prescribed drugs in current practice that are known to have a risk of ototoxicty such as the antibiotic gentamicin , and such drugs are only used with extreme caution. What did the research involve? The authors contacted agencies around North and South America, Europe and Australasia for any reports of hearing loss associated with these drugs.
They analysed individual cases to exclude other causes of hearing loss. In each case they at which drug had been used, when the user had experienced hearing loss in relation to taking the drug, and whether one or both ears were affected.
What were the basic results? The researchers found that 47 cases of sensorineural hearing loss were associated with these drugs and: However, these were not included in the final analysis since there were no accompanying case histories.
How did the researchers interpret the results? They suggest several biological mechanisms for the association. Both No and cGMP have been implicated in the past as having toxic effects on hearing.
Conclusion All drugs need continuous monitoring and reporting of potential side effects. This type of study, which is based on individual case reports, is important in highlighting possible adverse effects of drugs, which may not have been detected in controlled trials. This report of cases of sudden hearing loss associated with use of PDE-5 inhibitors is valuable in drawing attention to a possible and serious side effect of this class of medicine. However, this type of review does not tell us for certain whether PDE-5 inhibitors cause hearing loss and, if so, how common this side effect might be.
In one of the case series included in this review, one researcher pointed out that PDE-5 inhibitors are in common use and considered SSHL to be a relatively common condition. If this were the case, without further examination, there is no way of knowing whether the reported cases among PDE-5 inhibitor users just reflects the normal incidence of SSHL within the population. A full systematic review of clinical trials, observational studies and case reports is needed as is full reporting of all adverse effects to establish how common or rare this side effect might be.
It is worth pointing out that only eight cases of hearing loss associated with these drugs were reported in the UK. The Medicines and Healthcare Products Regulatory Agency, which oversees the safety of drugs in the UK, has said that complaints of hearing loss linked to Viagra are extremely rare. The British National Formulary currently lists rare reports of sudden hearing loss under the side effects for PDE-5 inhibitors.
They advise that the drug should be stopped and medical attention sought. In the US, the Food and Drug Administration FDA , which regulates drug safety, advises users of PDE-5 inhibitors, who find their hearing suddenly worsens, to stop the treatment immediately and see a doctor.